Alert archive / New Mexico / High Wind Watches in 2018
High Wind Watch 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 7, 2018, 2:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 8, 2018, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 7, 2018, 2:51 AM MDT (08:51 UTC)
- In effect from
- Apr 8, 2018, 12:00 PM MDT
- Expired
- Apr 8, 2018, 3:42 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3884 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS74 KMAF 070851 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 351 AM CDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT THROUGH MID SATURDAY MORNING FOR THE EXTREME NORTHERN PERMIAN BASIN... .A strong cold front will bring freezing temperatures this morning across the extreme northern Permian Basin. NMZ029-TXZ045>048-053-071500- /O.CON.KMAF.FZ.W.0001.180407T0900Z-180407T1500Z/ Northern Lea County-Gaines-Dawson-Borden-Scurry-Mitchell- Including the cities of Tatum, Seminole, Lamesa, Gail, Snyder, and Colorado City 351 AM CDT Sat Apr 7 2018 /251 AM MDT Sat Apr 7 2018/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... * TEMPERATURE...29 to 32 degrees. * IMPACTS...Protect temperature sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NMZ027-TXZ258-071700- /O.NEW.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 251 AM MDT Sat Apr 7 2018 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... The National Weather Service in Midland/Odessa has issued a High Wind Watch, which is in effect from Sunday afternoon through Sunday evening. * TIMING...Sunday afternoon thru early evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
433 WWUS74 KMAF 071511 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1011 AM CDT Sat Apr 7 2018 NMZ029-TXZ045>048-053-071615- /O.EXP.KMAF.FZ.W.0001.000000T0000Z-180407T1500Z/ Northern Lea County-Gaines-Dawson-Borden-Scurry-Mitchell- Including the cities of Tatum, Seminole, Lamesa, Gail, Snyder, and Colorado City 1011 AM CDT Sat Apr 7 2018 /911 AM MDT Sat Apr 7 2018/ ...FREEZE WARNING HAS EXPIRED... Temperatures are warming this morning and any locations near freezing will rise above freezing within the next hour. Therefore, the Freeze Warning has been allowed to expire. $$ NMZ027-TXZ258-072315- /O.CON.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 911 AM MDT Sat Apr 7 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * TIMING...Sunday afternoon thru early evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
622 WWUS74 KMAF 071840 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 140 PM CDT Sat Apr 7 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM SUNDAY AFTERNOON THROUGH MID SUNDAY EVENING... .Westerly flow aloft will increase Sunday which could result in strong winds across the Guadalupe Mountains. NMZ027-TXZ258-081100- /O.CON.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1240 PM MDT Sat Apr 7 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * TIMING...Sunday afternoon thru early evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
210 WWUS74 KMAF 080942 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 442 AM CDT Sun Apr 8 2018 ...HIGH WIND WARNING NOW IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM SUNDAY AFTERNOON THROUGH MID SUNDAY EVENING... .Westerly flow aloft will increase Sunday which will result in strong winds across the Guadalupe Mountains. NMZ027-TXZ258-090200- /O.UPG.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/ /O.NEW.KMAF.HW.W.0015.180408T1800Z-180409T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 342 AM MDT Sun Apr 8 2018 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from noon today to 8 PM MDT this evening. The High Wind Watch is no longer in effect. * TIMING...Sunday afternoon thru early evening. * WINDS...West 35 to 45 mph with gusts to 65 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. Private pilots should avoid flying over the Guadalupe Mountains due to dangerous mountain wave conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 7, 2:44 AM MDT, 7 minutes earlier.
Area forecast discussion, Apr 7, 2:44 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
344 AM CDT Sat Apr 7 2018
.DISCUSSION...As of 3:30 AM CDT Saturday...Make sure your seat
belts are fastened as the temperature/wind roller coaster ride
continues for the next seven days. Amazingly enough there is even
a chance of storms along the Rio Grande Monday night spreading
into the Trans Pecos...Davis and Chisos Mtns...and Edwards
Plateau Tuesday.
The cold front that barreled thru the Permian Basin is now south
of Van Horn and is heading to the International Border. Temps this
early morning are significantly colder...with temps touching the
freezing mark in the areas under a Freeze Warning. The Friday day
shift deserves alot of credit in depicting the area that would
drop to freezing this morning. The cool airmass will stick around
today with temps well below normal...like about 20 degrees below
normal. Normal for MAF is 78 degrees.
Get your tickets ready to board the roller coaster as zonal flow
aloft combines with a deep sfc trof to bring strong downslope
winds resulting in hot temperatures for the CWA on Sunday. In
fact...temps at MAF on Sunday will be one degree shy of the record
high. There will be good linkage between low and mid level
winds...have issued a High Wind Watch for the Guadalupe Mtns for
Sunday aftn/early evening. There is also a pronounced mtn wave
signature so pilots should take extreme caution if flying over the
Guadalupe Mtns. Sunday will be another critical fire wx day
(please see Fire Weather discussion below for more details).
A weak cold front will move into the CWA on Monday with a
secondarypush of cooler air on Tuesday. Temps will still be a
little above normal on Monday dropping to a little below normal on
Tuesday. A weak wave will move over the southern portions of the
CWA late Monday night/Tuesday. With increased low level
moisture...upslope flow in the mtns...and the effects of the wave
there could be a chc/slt chc of storms in the south.
Ridging will move over the Southern Plains on Wednesday bringing
much warmer temps and very dry air. As a shortwave moves thru the
Intermountain West on Thursday the thermal ridge will be pushed
east. Temps on Thursday will be downright hot across the CWA.
Temps will cool a little on Friday/Saturday as the shortwave
passes to the north. This pattern is favorable for high winds from
Thursday aftn thru Sat...this will need to be watched. Critical
fire wx concerns will increase during this period...please see the
Fire Wx discussion below for more details.
Strobin
&&
.FIRE WEATHER...Critical fire wx is st ill expected on Sun as
mixed layer winds of 25-35 kts will be within an unusually warm
low- level thermal ridge. The better set-up of the wind/thermal
field will be across Chaves/northern Lea counties where RFTO of
around 6 are forecast. Still farther s into the Davis Mtns/Marfa
Plateau there are good indications of sufficient mixing for 25-30
mph winds. There is some uncertainty wrt how low RHs will be and
if counties farther e/s will need to be added, probably Pecos Co?
Wed-Fri looks to be another period of critical fire wx that may
end up in a bi-modal fire effective pattern extending from Thur to
Fri culminating in a wind storm with the trough/front passage?
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 40 93 50 / 0 0 0 0
Carlsbad 66 46 95 52 / 0 0 0 0
Dryden 67 46 89 60 / 0 0 0 0
Fort Stockton 62 52 94 54 / 0 0 0 0
Guadalupe Pass 68 55 83 53 / 0 0 0 0
Hobbs 59 43 88 45 / 0 0 0 0
Marfa 75 49 86 50 / 0 0 0 0
Midland Intl Airport 55 44 94 51 / 0 0 0 0
Odessa 56 45 92 51 / 0 0 0 0
Wink 61 46 96 52 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
Freeze Warning until 9 AM MDT this morning for Northern Lea
County.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Andrews-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains.
Freeze Warning until 10 AM CDT this morning for Borden-Dawson-
Gaines-Mitchell-Scurry.
&&
49/33Hazardous weather outlook, Apr 7, 2:47 AM MDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 347 AM CDT Sat Apr 7 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 347 AM CDT Sat Apr 7 2018 /247 AM MDT Sat Apr 7 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT A Freeze Warning is in effect for northern Lea County, eastward across Gaines, Dawson, Borden, Scurry and Mitchell counties this morning til 10 AM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Critical fire weather will be possible again Sunday afternoon and a Fire Weather Watch is in effect for most areas. Strong winds are possible through Guadalupe Mountains Sunday and a high wind watch is in effect. An extended period of critical fire weather will be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 12:46 PM MDT | Red Flag Warning | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 6 more | 31 hr |
Nearby
High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.